Indiana, 2012

Winter Storm and Winter Weather in Indiana, December 26, 2012

December 26, 2012 · NWS PAH · 6 events in 6 counties and zones

Near-blizzard conditions affected parts of southwest Indiana. The swath of the heaviest snow and near-blizzard conditions occurred north and west of the city of Evansville, where visibility dropped to one-quarter to one-half mile for several hours in heavy snow, and total snowfall amounts were around a foot.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Near-blizzard conditions affected parts of southwest Indiana. The swath of the heaviest snow and near-blizzard conditions occurred north and west of the city of Evansville, where visibility dropped to one-quarter to one-half mile for several hours in heavy snow, and total snowfall amounts were around a foot. Snowfall amounts across the rest of southwest Indiana were from 6 to 10 inches, except for just 1 to 3 inches in the easternmost county of Spencer. Rain changed to snow from northwest to southeast, resulting in the highest accumulations north and west of Evansville. A quarter to half inch of sleet fell during the changeover in some places. Winds frequently gusted from 25 to 35 mph across all of southwest Indiana. The wet, heavy consistency of the snow minimized drifting and blowing of the snow. Some drifts from two to three feet were reported. The snow fell at a very heavy rate in localized bands, in some cases accompanied by thunder and lightning. Snowfall rates in the heaviest bands were from two to three inches per hour. Road conditions were snow-covered and hazardous. Snow plows were able to keep one lane passable on most major highways. However, State Route 165 was reported to be impassable southwest of Owensville. Isolated power outages and downed tree limbs occurred due to the combination of strong winds and heavy wet snow. A state of emergency was declared in Posey County. A surface low pressure center moved northeast across Middle Tennessee. Strong winds and colder air on the northwest side of the low created a dangerous winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 11:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 25, 11:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CST TUE DEC 25 2012

.UPDATE...
ISSUED AT 1153 PM CST TUE DEC 25 2012

UPDATED AVIATION SECTION FOR 06Z TAF PACKAGE.

UPDATE ISSUED AT 920 PM CST TUE DEC 25 2012

ONLY A SLIGHT SOUTHEASTWARD ADJUSTMENT WILL BE MADE TO THE
HEAVY SNOW AXIS. IT WILL BE DIFFICULT TO SEE THE ADJUSTMENTS TO
THE GENERAL FORECAST PRODUCTS. AT THIS POINT THERE IS NOT
MUCH REASON TO KEEP HANGING OUT FOR EACH NEW MODEL RUN TO
GET CUTE WITH TOTALS. A SUMMATION OF SOLUTIONS OF THE PAST
SEVERAL DAYS IN ESSENCE YIELDS THE BEST AXIS ALONG AND JUST NORTH
AND WEST OF THE OHIO UP TOWARD THE WABASH RIVER VALLEY REGION
WITH AMOUNTS TAPERING OFF CONSIDERABLY HEADING EAST ACROSS
WEST KENTUCKY. WEST KENTUCKY WILL CONTINUE TO BE THE REAL
CHALLENGE REGION WHERE AMOUNTS...SOMEWHERE WILL TAPER DOWN
CONSIDERABLY. NO CHANGES TO THE BLIZZARD WARNING EITHER.

EARLY ONSET PRECIPITATION HAS BEEN A MIX OF RAIN...SLEET AND
SNOW. AREAS FROM ALONG THE OHIO NORTH AND WEST INTO SEMO AND
SRN IL WILL TRANSITION QUICKLY TO SNOW AS THE UPPER SYSTEM
EJECTS NE...AND THE PRECIP SHIELD SEEN OVER ARKANSAS EXPANDS
NORTH AND EAST INTO THE REGION. NEEDLESS TO SAY...CONDITIONS
WILL DETERIORATE RAPIDLY FROM SW TO NE ACROSS THE REGION
FROM 10 PM ON INTO THE OVERNIGHT...MAKING TRAVEL CONDITIONS
DANGEROUS...LIFE THREATENING. BLOWING SNOW AND DRIFTS AS
WELL WITH THE STRONG AND GUSTY WINDS.

..NOLES..

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
ISSUED AT 318 PM CST TUE DEC 25 2012

IN THE NEAR TERM...AN INTENSIFYING BAND OF MIXED PRECIPITATION IS
LIFTING NORTHWARD FROM NORTHERN ARKANSAS AS OF 20Z. THIS BAND IS
ASSOCIATED WITH STRONG WARM ADVECTION ON EASTERLY FLOW IN THE
850/700 MB LAYER. RUC MODEL BRINGS THE ZONE OF STRONG MID LEVEL
WARM ADVECTION AND ASSOCIATED PRECIP INTO SOUTHEAST MISSOURI BY
00Z. PRECIP TYPE WILL GRADUALLY CHANGE TO SNOW BY MID EVENING IN
SE MISSOURI...ONCE THE WARM ADVECTION DIMINISHES AND FRONTOGENETIC
FORCING TAKES OVER. INTERESTING TO NOTE THAT RUC MODEL THERMAL
PROFILES ARE SOMEWHAT COLDER THAN GFS/NAM PROFILES THIS EVENING.

LATER IN THE EVENING...IN THE 03Z TO 06Z TIME FRAME...RUC
INDICATES THE MAIN FORCING MECHANISM WILL BECOME MID LEVEL
FRONTOGENESIS /850 TO 700 MB LAYER/. THIS WILL RESULT IN LOCALLY
HEAVY PRECIPITATION ACQUIRING MORE OF A BANDED CHARACTER AS IT
OVERSPREADS THE REMAINDER OF THE FORECAST AREA.

LOOKING AT THE 12Z MODEL SUITE...MODELS ARE ALMOST IN LOCKSTEP AS
THE EVENT IS NOW WITHIN THE NEXT 24 HOURS. THE PRIMARY ISSUES ARE
PRECIPITATION TYPE AND LOCATION OF THE DEFORMATION ZONE /HEAVIEST
QPF/.

THE SWATH OF HEAVIEST QPF IS EXPECTED TO OCCUR UNDER THE DEFORMATION
ZONE TO THE NORTHWEST OF THE MID LEVEL LOW. AN INTENSE/COMPACT 500
MB LOW WILL TRACK EAST/NORTHEAST ACROSS TENNESSEE TONIGHT AND
WEDNESDAY. THE ASSOCIATED DEFORMATION ZONE WILL BE ACROSS SE
MISSOURI AND ROUGHLY ALONG AND NORTHWEST OF THE OHIO RIVER. THIS IS
EVIDENT IN THE 12Z GFS...WHICH SHOWS PRONOUNCED MID LEVEL
FRONTOGENETICAL FORCING AND HEAVY QPF COLOCATED WITH EACH OTHER. MOST
OTHER MODEL QPF GUIDANCE INDICATES THE DEFORMATION ZONE LOCATION
IN THE SAME AREA. THEREFORE...EXPECT THE SWATH OF HEAVIEST
SNOWFALL TO OCCUR WITHIN THAT AREA...MAINLY NW OF A KEVV/KPAH LINE.

ONE MAJOR CAVEAT IS PRECIP TYPE. THE MODELS HAVE ACTUALLY WARMED
SOMEWHAT IN THE 800 TO 900 MB LAYER TONIGHT DUE TO PRONOUNCED
EASTERLY FLOW AT 850 MB. ABOVE FREEZING AIR IS FORECAST TO WRAP
WESTWARD AROUND THE TOP OF THE 850 MB LOW...WHICH WILL DELAY THE
CHANGEOVER TO SNOW ALONG AND EAST OF THE KEVV/KPAH CORRIDOR. BASED
ON A BLEND OF SREF/NAM/GFS THERMAL PROFILES...THE CHANGEOVER TO SNOW
FROM KPAH TO KEVV WOULD BE IN THE 07Z TO 11Z TIME FRAME. THIS WOULD
CUT DOWN SIGNIFICANTLY ON FORECAST SNOWFALL AMOUNTS...THOUGH A FEW
HOURS OF HEAVY WET SNOW AND BLIZZARD CONDITIONS ARE STILL EXPECTED.
MODEL BOUNDARY LAYER AND 850 MB TEMPS IN THE FAR SOUTHEAST DO NOT
SUPPORT MUCH SNOW IN THE KHOP AREA...AND THE WINTER STORM WATCH
HAS BEEN DISCONTINUED FOR THAT AREA.

WHERE THE BULK OF THE PRECIPITATION IS ALL SNOW NORTH AND WEST OF
THE KEVV/KPAH CORRIDOR...THERE IS HIGH CONFIDENCE IN A CRIPPLING
BLIZZARD. SNOWFALL AMOUNTS WITHIN THE DEFORMATION ZONE AXIS SHOULD
REACH A FOOT OR SO. LOOKING AT BUFKIT MOMENTUM TRANSFER...BOTH THE
NAM AND GFS INDICATE A HIGH POTENTIAL FOR GUSTS TO AT LEAST 35
KNOTS. THE SREF SHOWS A 50 PERCENT CHANCE OF SUSTAINED WINDS OVER 25
KNOTS IN SE MISSOURI. DESPITE THE HEAVY WET NATURE OF THE
SNOW...DRIFTS WILL BE MEASURED IN FEET IN THE SWATH OF HEAVIEST
SNOW. THE COMBINATION OF HEAVY WET SNOW AND WIND WILL LIKELY CAUSE
SOME POWER OUTAGES.

AS FOR THE TIMING OF THE EVENT...PRECIP WILL SPREAD NORTH ACROSS
THE ENTIRE FORECAST AREA THROUGH 06Z. THE HEAVIEST PRECIP WILL
OCCUR ROUGHLY FROM 03Z TO 12Z. THE DEFORMATION ZONE WILL LIFT OUT
WEDNESDAY MORNING...BUT WINDS WILL NOT BEGIN TO DIMINISH UNTIL AT
LEAST 18Z. THE STRONG WINDS WILL CONTINUE TO RESULT IN EXTENSIVE
BLOWING AND DRIFTING IN THE HEAVY SNOW AREA.

.LONG TERM /THURSDAY THROUGH NEXT TUESDAY NIGHT/...
ISSUED AT 318 PM CST TUE DEC 25 2012

IN THE EXTENDED FORECAST PERIOD...SHORTWAVE RIDGING ALOFT WILL
DOMINATE DURING FROM THURSDAY THROUGH THE EARLY MORNING HOURS ON
FRIDAY. ALTHOUGH THERE WILL BE A LITTLE MORE INSOLATION /SUNSHINE/
AVAILABLE...THERE WILL STILL BE WEAK COLD AIR ADVECTION OVER THE
EXPECTED SNOW FIELD FROM THE TUESDAY NIGHT/WEDNESDAY MORNING WINTER
STORM. WITH THIS IN MIND...LOWERED TEMPERATURES 3 TO 5 DEGREES FROM
LIKELY HIGH TEMPERATURES DUE TO CLOUDS...WINDS AND SNOW COVER. THIS
ADJUSTMENT WAS MAINLY DONE OVER AREAS WHERE TWO OR MORE INCHES WERE
EXPECTED IN THE STORM TOTAL SNOWFALL GRIDDED FORECAST ACROSS THE WFO
PAH FORECAST AREA.

BY FRIDAY AFTERNOON...BOTH 12Z ECMWF AND GFS DETERMINISTIC MODEL
GUIDANCE INDICATE SOME ENHANCEMENT OF THE SHORTWAVE TROUGH MOVING
INTO THE WFO PAH FORECAST AREA IN THE SOUTHWESTERLY FLOW BEHIND THE
AFOREMENTIONED SHORTWAVE RIDGE. THE LIFT ASSOCIATED WITH THIS
FEATURE...COMBINED WITH A RESURGENCE OF CANADIAN POLAR AIR /AS WELL
AS ANY ANTECEDENT SNOW COVER/ SHOULD FORCE THE DEVELOPMENT OF LIGHT
WINTRY MIX LATE FRIDAY NIGHT. WITH THIS IN MIND...ATTEMPTED TO LIMIT
AN MEASURABLE SNOW/SLEET POTENTIAL WHERE THERE WAS NOT A MIX WITH
RAIN. AN INITIAL STAB AT SNOW/SLEET AMOUNTS WOULD LEAD TO AMOUNTS
LESS THAN ONE INCH OVER SOUTHEAST MO...SOUTHERN IL....SOUTHWEST IN
AND WESTERN KY ALONG THE OHIO RIVER. SHOULD THE COLDER AIR FILTER IN
FASTER...MAXIMUM AMOUNTS MAY BE CLOSER TO 1.5 INCHES.

SINCE THIS WEATHER SYSTEM LOOKS FOCUSED WITH MORE ISENTROPIC
LIFT...LEFT THE PRECIPITATION ON THE LIGHTER SIDE IN TERMS OF
INTENSITY AND SHORTER IN OVERALL DURATION OF MEASURABLE
PRECIPITATION.

BEYOND SATURDAY...RIDGING ALOFT WILL BUILD BACK INTO THE AREA WITH
SURFACE HIGH PRESSURE AT THE SURFACE. THIS SCENARIO...WITH ANY
ANTECEDENT SNOW COVER...WILL LEAD TOWARD SLIGHTLY COOLER
TEMPERATURES THAN NORMAL OVER SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA THROUGH NEXT TUESDAY.

THERE IS SOME DIFFERENCE IN TIMING OF THE NEXT SOUTHWEST LOW MOVING
TOWARD THE AREA NEXT TUESDAY/WEDNESDAY...WITH THE ECMWF BEING COOLER
AND FASTER AND THE GFS SLOWER AND WARMER. FOR NOW...WILL KEEP THINGS
DRY THROUGH THE REMAINDER OF THIS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1153 PM CST TUE DEC 25 2012

MVFR CIGS WILL DROP TO IFR AND OCCASIONALLY LIFR AS A WINTRY MIX
OF PRECIP CONTINUES ACROSS THE TAF SITES. PRECIP WILL BE A
SLEET/SNOW MIX CHANGING TO ALL SNOW OVERNIGHT...WITH IFR/LIFR
VSBYS ASSOCIATED WITH PRECIP. WINDY CONDITIONS EXPECTED WITH NE
WINDS AT 15-25 KTS WITH 35-45 KT GUSTS. CONDITIONS WILL GRADUALLY
IMPROVE TO MVFR FROM WEST TO EAST AFTER 14Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...BLIZZARD WARNING UNTIL NOON CST WEDNESDAY FOR ILZ075>078-080>089-
     092-093.

     BLIZZARD WARNING UNTIL NOON CST WEDNESDAY FOR ILZ090-091-094.

MO...BLIZZARD WARNING UNTIL NOON CST WEDNESDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...BLIZZARD WARNING UNTIL NOON CST WEDNESDAY FOR INZ081-082-085>088.

KY...WINTER WEATHER ADVISORY FROM 6 AM TO NOON CST WEDNESDAY FOR
     KYZ012-017-021-022.

     BLIZZARD WARNING UNTIL NOON CST WEDNESDAY FOR KYZ001>011-013>016-
     018>020.

&&

SHORT TERM...MY
LONG TERM....SMITH
AVIATION...RST
Hazardous weather outlook, Dec 25, 9:52 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CST TUE DEC 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 PM CST TUE DEC 25 2012

...BLIZZARD CONDITIONS FORECAST FOR MOST OF OUR REGION TONIGHT AND
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING REMAINS IN EFFECT...EXCEPT FOR THE HOPKINSVILLE
AREA...WHERE A WINTER WEATHER ADVISORY HAS BEEN ISSUED. STORM
TOTAL SNOWFALL AROUND ONE FOOT IS EXPECTED OVER PARTS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. AMOUNTS WILL DIMINISH TOWARD THE
SOUTHEAST...WITH 1 TO 3 INCHES IN THE HOPKINSVILLE AREA. STRONG
WINDS WILL CAUSE EXTENSIVE BLOWING AND DRIFTING SNOW. CHECK THE
BLIZZARD WARNING PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLIZZARD CONDITIONS WILL END DURING THE DAY WEDNESDAY...BUT ROAD
CONDITIONS WILL BE SLOW TO IMPROVE.

THERE IS THE POTENTIAL FOR A LIGHT WINTRY MIX OF SLEET AND SNOW LATE
FRIDAY NIGHT. AT THIS TIME...MINOR ACCUMULATIONS OF SLEET AND SNOW
ARE FORECAST OVER SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND
SOUTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS AND SIGNIFICANT
IMPACTS...SUCH AS POWER OUTAGES AND ROAD CLOSURES.

MY

In the hours before

Special weather statement, Dec 25, 11:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CST TUE DEC 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1154 PM CST TUE DEC 25 2012

...SNOW AND SLEET QUICKLY DEVELOPING AND SPREADING NORTH...

WIDESPREAD SNOW AND SLEET WILL CONTINUE TO DEVELOP AND MOVE NORTH
ACROSS THE QUAD STATE REGION THROUGH 2 PM.  SOME LOCATIONS WILL
ALSO HEAR SOME THUNDER...AND THESE AREAS WILL SEE INCREASED
ACCUMULATIONS OF SLEET AND SNOW. THE INCREASING COVERAGE AND
INTENSITY WILL LEAD TO QUICKLY DETERIORATING ROAD CONDITIONS...AND
COMBINED WITH WINDS GUSTING TO 35 TO 45 MPH...DRIVING WILL BECOME
HAZARDOUS DURING THE OVERNIGHT HOURS. PLEASE USE EXTREME CAUTION
IF TRAVELING...AND CONSIDER CHANGING YOUR TRAVEL PLANS.
Special weather statement, Dec 25, 11:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TIME REFERENCE
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CST TUE DEC 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1155 PM CST TUE DEC 25 2012

...SNOW AND SLEET QUICKLY DEVELOPING AND SPREADING NORTH...

WIDESPREAD SNOW AND SLEET WILL CONTINUE TO DEVELOP AND MOVE NORTH
ACROSS THE QUAD STATE REGION THROUGH 2 AM.  SOME LOCATIONS WILL
ALSO HEAR SOME THUNDER...AND THESE AREAS WILL SEE INCREASED
ACCUMULATIONS OF SLEET AND SNOW. THE INCREASING COVERAGE AND
INTENSITY WILL LEAD TO QUICKLY DETERIORATING ROAD CONDITIONS...AND
COMBINED WITH WINDS GUSTING TO 35 TO 45 MPH...DRIVING WILL BECOME
HAZARDOUS DURING THE OVERNIGHT HOURS. PLEASE USE EXTREME CAUTION
IF TRAVELING...AND CONSIDER CHANGING YOUR TRAVEL PLANS.
Local storm report, Dec 26, 12:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1258 AM CST WED DEC 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     SNOW             BLOOMFIELD              36.89N 89.93W
12/26/2012  E2.0 INCH        STODDARD           MO   LAW ENFORCEMENT

&&

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Gibson

When
December 26, 2:00 AM CST to 10:00 AM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Storm, Posey

When
December 26, 2:00 AM CST to 10:00 AM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 26, 3:00 AM CST to 10:00 AM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Storm, Vanderburgh

When
December 26, 3:00 AM CST to 10:00 AM CST
Where
Vanderburgh forecast zone
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Storm, Warrick

When
December 26, 4:00 AM CST to 10:00 AM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Winter Weather, Spencer

When
December 26, 4:00 AM CST to 10:00 AM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420423, 420425, 420424, 420426, 420427, 420428.